Pred reduction

Me again, I have been trying to reduce my preds and am supported by Mycophenalate (2 x 500mg twice a day). I have gone from 20mg/day and stepped down by 1mg every two weeks. At 17mg I started feeling the pain in my hips again and now it is quite noticeable. Not sure what to do and now questioning if the Mycophenalete is actually doing anything. I had already tried Methotrexate and Azathriprine without success. Also feeling really tired, sore eyes and fatigued all the time. I am on half days at work which is just as well at the moment but how long can that go on for?

If I do physical work or walk any distance the pain and fatigue is worse. Really very fed up as this is so limiting but with no outward signs it's difficult for people to understand what your feeling!

Am I doing something wrong?

8 Replies

oldestnewest
  • There is no real evidence that any of these drugs really does allow you to manage with less pred and I have only heard of mycophenolate being tried in PMR a couple of times - and no comment of whether it worked.

    Is the pain just in your hips? What sort of pain? Has it been considered it might be trochanteric bursitis? That gets worse with walking and especially up slopes or stairs. It will improve at higher doses of pred but return as you reduce - but responds very well to local cortisone injections. I'm speaking from experience there!

    The most successful other drug at present for PMR seems to be toxcilizumab and there is currently an international trial ongoing for both GCA and PMR.

    And I will bang my drum yet again about Bowen therapy - it has achieved some very good results for several people with problems I call PMR+ and in the absence of any other improvement I'd suggest a few session to see if it helps you.

  • PMRpro thanks for your prompt reply. The pain is also back in my shoulders and I'm pretty sure the hip pain is not bursitis. I have had injections for bursitis in the past when the pain was on the outer hip, this pain is more in the groin. Certainly walking up slopes is where I feel it most! I also have real problems with both feet getting hot with a burning sensation as well as usually feeling numb.

    I might give the Bowen therapy a try as I know there is a local practitioner.

    Just a bit of a low point as I have always been so active and capable of doing so much.

  • When trochanteric bursitis gets severe it can cause pain right into the groin too - especially if the iliopsas bursa is affected too:

    orthoinfo.aaos.org/topic.cf...

    for details. My worst pain was in the groin, it hurt with every more. The outside of the hip only hurt when they poked it to decide where to do the injection!

    Your foot problem sounds what mine were like at the beginning of PMR, it felt as if I was standing/walking on sharp pebbles or broken glass and they were permanently burning - you have my sympathy! It's difficult to do anything happily when your feet hurt.

  • How long have you been on cellcept? It may take a while to start working. Also you're only on 1000mg. GCA is a beefy vasculitis..some people are on steroid 60mg. I have seen a gram prescribed for GCA. I have known someone who's on Cellcept 3000mg after undergoing high dose steroid infusion to reverse the damage first. This is my only personal view but I doubt Cellcept 1000mg plus low dose steroid would control this disease. I have been on the similar regime (I have another DMARD on top). Not doing well.

  • Ferntree I am on 1000mg twice a day and have been taking it now for 3 months. Not sure what will be offered next but like you I am not doing well. I hope things turn around for you soon😀

  • Griggser Thank you for your kind words. I'm so sorry to hear that you are not doing too well. Please keep us updated for any progress. Thanks again. xx

  • Hi Griggser. I have been on Mycophenolate dose of 4 x 500mg for 4 months. Still only managed to get Pred down to 25 mg which is disappointing. Not doing great at moment as have mouth thrush throat infection and possible chest infection and taking antibiotics. Hate all these drugs! Feel shattered all the time. I was told that the Mycophenolate could take 6 months to work so I am still living in hope!

  • Hello

    I have heard so far four specialists who told me Cellcept would work much quicker than that as I kept asking doctors (specialists) after seeing "it would take at least 2/3 months to work" on the forum..now..it's six.. You are riddled with infections after 4 months on and that is possibly a sign that Cellcept is fully at work? But seriously, these drugs do have serious enough side effects. No offense intended but may I ask where you were told it would take 6 months? Or does this say on the BNF, may I ask? What worries me is that apparently, we all have certain virus/bacteria living in our body happily dormant..not doing any harm thanks to our immune system. Once something like Cellcept starts tampering on our immune system then we would be exposed to these virus/bacteria suddenly waking up to cause destructions in our organs. That's what concerns me.

You may also like...